Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 80, NWS New Orleans, LA

June 2, 2004Hancock County, Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 2, 2004, 8:17 AM CDT for Hancock County, Harrison County, Jackson County, Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 8:17 AM CDT (13:17 UTC)
Expired
Jun 2, 2004, 9:15 AM CDT
In force
58 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Hancock County, MS, Harrison County, MS, Jackson County, MS

The radar

The Mobile radar (KMOB), 89 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WUUS54 KLIX 021317
SVRNEW
MSC045-047-059-021415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
817 AM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...WAVELAND...DIAMONDHEAD...BAY ST.
  LOUIS
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...ST. MARTIN...LONG BEACH...GULFPORT...
  BILOXI
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...PASCAGOULA...OCEAN SPRINGS...MOSS
  POINT...ESCATAWPA

* UNTIL 915 AM CDT

* AT 811 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF WAVELAND...MOVING EAST AT 50
  MPH.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3039 8956 3021 8952 3033 8842 3060 8847

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 7:50 AM CDT, 27 minutes earlier.

Area forecast discussion, Jun 2, 7:50 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
750 AM CDT WED JUN 02 2004

UPDATED FOR SEVERE THUNDERSTORM WATCH EXPIRATION

.DISCUSSION UPDATED...
SQUALL LINE MOVING EAST THROUGH AREA THIS AM. SEVERE THUNDERSTORM
WATCH WILL BE ALLOWED TRO EXPIRE AT 8 AM. WILL UPDATE ZONES TO
DROP WATCH FROM REMAINDER OF PARISHES/COUNTIES AND LOWER POPS.

&&

PRELIMINARY POINT NUMBERS...
MCB 78 70 87 67 / 70 20 50 20
BTR 85 72 88 70 / 70 20 50 20
MSY 89 76 89 75 / 60 30 40 20
GPT 87 74 87 73 / 60 30 40 20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
LA AND MS COASTAL WATERS...NONE.

&&
Hazardous weather outlook, Jun 2, 4:30 AM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
430 AM CDT WED JUN 2 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-021700-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
430 AM CDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE
SOUTHWEST MISSISSIPPI COUNTIES AND FOR THE AREA EAST OF ST LANDRY
AND NORTH OF LAKE PONTCHARTRAIN TO INCLUDE PEARL RIVER AND HANCOCK
COUNTIES UNTIL 800 AM THIS MORNING. A STRONG LINE OF THUNDERSTORMS
ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE IS MOVING EAST ACROSS
CENTRAL LOUISIANA. THESE STORMS HAVE PRODUCED DAMAGING WINDS OF 60
TO 80 MPH OVER WEST AND NORTHWEST LOUISIANA EARLIER THIS MORNING.
EXPECT SCATTERED SHOWERS AND A FEW THUNDERSTORMS AGAIN THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS.
SHOWERS AND THUNDERSTORMS WILL BE LESS ACTIVE OF FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Jun 2, 5:44 AM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
544 AM CDT WED JUN 2 2004

LAZ036>038-046>050-MSZ069-070-021200-
AMITE-ASCENSION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-LIVINGSTON-
PIKE-ST HELENA-TANGIPAHOA-WEST BATON ROUGE-
545 AM CDT WED JUN 2 2004

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN MISSISSIPPI AND
SOUTHEAST LOUISIANA...

AT 545 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS MOVING EAST AT 30 MPH ACROSS EXTREME
SOUTHERN MISSISSIPPI AND SOUTHEAST LOUSIANA. THESE STORMS HAVE A
HISTORY OF PRODUCING DAMAGING WINDS AND PEA SIZED HAIL OVER
NORTHERN AND WESTERN LOUISIANA.

VERY HEAVY RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...STRONG GUSTY
WINDS TO 45 MPH...CONTINUOUS LIGHTNING AND SMALL HAIL CAN BE EXPECTED
WITH THIS LINE OF THUNDERSTORMS THROUGH THE EARLY MORNING HOURS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 AM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
AND WARNINGS CONCERNING THIS SEVERE WEATHER THREAT.

17
Special weather statement, Jun 2, 7:00 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
700 AM CDT WED JUN 2 2004

LAZ038>040-058>068-MSZ071-077-080-021300-
HANCOCK-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER TERREBONNE-ORLEANS-
PEARL RIVER-ST CHARLES-ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-
700 AM CDT WED JUN 2 2004

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN MISSISSIPPI AND
SOUTHEAST LOUISIANA...

AT 600 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS MOVING EAST AT 30 MPH ACROSS EXTREME
SOUTH CENTRAL MISSISSIPPI AND SOUTHEAST LOUSIANA. WINDS OF 35 TO 40
MPH HAVE BEEN REPORTED FROM BATON ROUGE AND MCCOMB.

VERY HEAVY RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...STRONG GUSTY
WINDS TO 45 MPH...CONTINUOUS LIGHTNING AND SMALL HAIL CAN BE EXPECTED
WITH THIS LINE OF THUNDERSTORMS THROUGH 800 AM. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 800 AM FOR PORTIONS OF OF THESE
AREAS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
AND WARNINGS CONCERNING THIS SEVERE WEATHER THREAT.

17

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:34 AM CDTSevere Thunderstorm WarningLIXWilkinson56 min
Jun 2, 7:34 AM CDTSevere Thunderstorm WarningLIXPearl River56 min
Jun 2, 9:14 AM CDTSevere Thunderstorm WarningLIXJackson16 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.